Colorado, 2010Flash Flood and Debris Flows in Colorado, August 19, 2010
August 19, 2010 · NWS GJT · 3 events in 3 counties and zones
Heavy rainfall, with up to two inch per hour rates, resulted in numerous reports of flooding across western Colorado including the Gunnison River which rapidly rose in the Gunnison River Gorge. The excess rainfall also caused several mud slides which temporarily closed area highways.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall, with up to two inch per hour rates, resulted in numerous reports of flooding across western Colorado including the Gunnison River which rapidly rose in the Gunnison River Gorge. The excess rainfall also caused several mud slides which temporarily closed area highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 3:28 AM MST, 11 hours 2 minutes earlier.
Area forecast discussion, Aug 19, 3:28 AM MST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 AM MDT THU AUG 19 2010
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
DEEP SUBTROPICAL MOISTURE CONTINUES TO STREAM OVER THE REGION THIS
MORNING AND WILL REMAIN IN PLACE THROUGHOUT THE DAY. MORNING
CONVECTION ASSOCIATED WITH WEAK WAVE LIFTING NORTHEAST ACROSS
WESTERN COLORADO WILL GRADUALLY COME TO AN END. HOWEVER...SECOND
ROUND OF CONVECTION ROLLS IN BY LATE MORNING AS STRONGER WAVE OVER
SOUTHERN UTAH EJECTS NORTHEAST AS KICKING PACIFIC TROUGH MOVES INTO
THE GREAT BASIN. THIS WILL BRING ANOTHER ROUND OF STRONG HEAVY RAIN
PRODUCING THUNDERSTORMS TO THE SOUTHERN TWO-THIRDS OF THE FORECAST
AREA. PRECIPITABLE WATER VALUES EXPECTED TO CLIMB TO NEAR 1.5 INCHES
TODAY AND MANY AREAS ACROSS EASTERN UTAH AND WESTERN COLORADO REMAIN
SATURATED FROM HEAVY RAINS OVER THE PAST FEW DAYS. WITH ADDITIONAL
HEAVY RAINFALL LIKELY...WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH
THROUGH 9 PM THIS EVENING.
THE PACIFIC TROUGH ROLLS THROUGH OVERNIGHT...WITH DRY AND STABLE
CONDITIONS SWEEPING IN FROM THE WEST FOR FRIDAY AND FRIDAY NIGHT.
HAVE BUMPED POPS UP FOR TODAY AND THIS EVENING...THEN CUT VALUES BACK
QUITE A BIT FOR FRIDAY AND FRIDAY NIGHT WITH ONLY ISOLATED DIVIDE
CONVECTION EXPECTED.
TEMPERATURES WILL BE COOLER TODAY DUE TO CLOUD COVER AND CONVECTIVE
ACTIVITY MOVING THROUGH. DRY CONDITIONS ON FRIDAY AND LESS CLOUD
COVER WILL RESULT IN A QUICK WARM-UP WITH READINGS REBOUNDING TO
MORE SEASONAL NORMS.
.LONG TERM...SATURDAY THROUGH THURSDAY...
MODELS CONTINUE HAVE FAIRLY GOOD CONSISTENCY THROUGH THE WEEKEND AND
INTO THE FIRST PORTION OF NEXT WEEK. UPPER RIDGE AXIS AMPLIFIES AND
SHIFTS EAST IN RESPONSE TO A PAC TROUGH MOVING INLAND. MOISTURE
WILL INCREASE UNDER SOUTHWESTERLY FLOW ALOFT. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AND RAINFALL INTENSITY EACH
DAY THROUGH MONDAY. INCREASED POPS SUNDAY NIGHT INTO MONDAY AS
NOCTURNAL PRECIPITATION IS INDICATED WITH ABUNDANT MOISTURE AND
UPPER LEVEL SUPPORT FROM THE SOUTHERN PART OF THE TROUGH. THE
TROUGH WILL TRACK OVER THE NORTHERN ROCKIES MONDAY ALTHOUGH
ADDITIONAL SHORTWAVES MOVE AROUND THE NORTHWEST PART OF THE HIGH
AND OVER THE CWA. WILL START TO DRY THE FORECAST MONDAY NIGHT WITH
LINGERING PRECIPITATION OVER THE MOUNTAINS ESPECIALLY SOUTH AND
SOUTH CENTRAL AS MOISTURE LINGERS. THE RIDGE SLIDES SLIGHTLY WEST
AND ALLOWS ADDITIONAL MOISTURE TO PUSH UNDERNEATH. WILL KEEP
CURRENT FORECAST TREND WITH AFTERNOON AND EVENING STORMS THROUGH THE
REST OF THE WEEK.
&&
.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
EASTERN UTAH AND WESTERN COLORADO THROUGH THIS EVENING.
EXPECT AREAS OF MVFR TO IFR CONDS IN HEAVY RAIN FROM PASSING
THUNDERSTORMS. DRIER AIR ARRIVES LATE TONIGHT...WITH VFR CONDITIONS
ANTICIPATED ACROSS THE ENTIRE AREA BY MIDDAY FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM.....JDC
LONG TERM......AS
AVIATION.......JDC
Hazardous weather outlook, Aug 19, 4:45 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 19 2010
COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU AUG 19 2010
...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR MUCH OF EASTERN
UTAH AND WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE SLOWLY NORTHEAST ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY.
THE HEAVY RAINFALL MAY LEAD TO FLASH FLOODING...ESPECIALLY NEAR STEEP
TERRAIN...SLOT CANYONS AND NORMALLY DRY CREEKS AND ARROYOS. AS A
RESULT...A FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 9 PM THIS
EVENING FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
FROM SUNDAY THROUGH WEDNESDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY RAINFALL AS
SOON AS POSSIBLE.
JDC
In the hours before
Local storm report, Aug 19, 2:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLASH FLOOD CANYONLANDS NP 38.40N 109.88W
08/19/2010 SAN JUAN UT PARK SERVICE
SEVERAL INCHES OF WATER FLOODED THE ISLAND IN THE SKY
VISITOR CENTER BASEMENT. FLOODING WAS ALSO REPORTED OVER
SHAFER CANYON OVERLOOK RD. HALF INCH HAIL ACCOMPANIED
THE HEAVY RAIN. CURRENTLY RAINING LIGHTLY.
&&
EVENT NUMBER GJT1000661
MCSSpecial weather statement, Aug 19, 2:09 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT THU AUG 19 2010
COZ002-013-192200-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-
309 PM MDT THU AUG 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO AND NORTHERN
GARFIELD COUNTIES UNTIL 400 PM MDT...
AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF MEEKER...OR 37 MILES NORTHWEST
OF GLENWOOD SPRINGS...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUFORD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Aug 19, 2:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLASH FLOOD CANYONLANDS NP 38.40N 109.88W
08/19/2010 SAN JUAN UT PARK SERVICE
SEVERAL INCHES OF WATER FLOODED THE ISLAND IN THE SKY
VISITOR CENTER BASEMENT. FLOODING WAS ALSO REPORTED OVER
SHAFER CANYON OVERLOOK RD. HALF INCH HAIL ACCOMPANIED
THE HEAVY RAIN. TOTAL RAINFALL SO FAR OF 1.05 INCHES.
CURRENTLY RAINING LIGHTLY.
&&
CORRECTED REMARKS
EVENT NUMBER GJT1000661
MCSDebris Flow, Paradox Valley / Lower Dolores River Basin
- When
- August 19, 2:30 PM MST to 3:30 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Heavy rain induced mud slides were reported along Highway 145 near Norwood.
Debris Flow, Gore and Elk Mountains/Central Mountain Valleys
- When
- August 19, 3:30 PM MST to 4:30 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Several heavy rain induced mud slides were reported between Redstone and McClure Pass which prompted the temporary closure of Highway 133 in both directions. The largest slide in the area was reported by local law enforcement to be four to six feet deep which covered 100 yards of the highway.
Flash Flood, Montrose
- When
- August 19, 4:00 PM MST to 6:00 PM MST
- Where
- Montrose County, 6.39 mi ENE of Olathe to 10.79 mi E of Olathe
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.628, -107.867
Heavy rainfall resulted in the Gunnison River stage rapidly rising about 4 feet through the BLM's Gunnison Gorge Wilderness Area. Numerous camp sites and trail heads were destroyed or covered in debris and boulders to the point that they were no longer usable. The movement of boulders and silt significantly changed the characteristic of the Gunnison River in a number of places, such as the Miracle Mile rapids where rapids no longer exist. Six river runners were trapped at the T-Dyke boater site during the event. Numerous small fish were killed by the flash flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 19 to 22, 20101 death · 43 events
- Excessive Heat and Heat in Arkansas, August 19 to 22, 20101 death · 24 events
- Tornadoes and Hail in Michigan, August 19, 2010$1.3 million · EF1 · 43 events
- Flash Flooding in Utah, August 19, 2010$2.5 million · 2 events
- Damaging Wind in Colorado, August 19, 2010$2.0 million · 78 kt wind · 1 event
- Flash Flooding and Lightning Strikes in North Carolina, August 19 to 20, 2010$465,000 · 6 events
- Excessive Heat and Heat in Mississippi, August 19 to 22, 201053 events
- Lightning Strike in North Carolina, August 19, 2010$100,000 · 1 event
- Heat in Arkansas, August 19 to 22, 201045 events
- Flash Flooding and Flood in North Carolina, August 19, 2010$60,000 · 50 kt wind · 7 events
- Flash Flood in Virginia, August 19, 2010$30,000 · 1 event
- Flood and Damaging Wind in Puerto Rico, August 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354661, 354660, 252683.